Illinois, 2008

Flood and Damaging Winds in Illinois, August 1, 2008

August 1, 2008 · NWS LOT · 3 events in 1 county or zone

Strong to severe thunderstorms moved across parts of northern Illinois during the morning hours of August 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong to severe thunderstorms moved across parts of northern Illinois during the morning hours of August 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 1, 2:58 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 1, 2:58 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
358 AM CDT FRI AUG 1 2008

.DISCUSSION...
325 AM CDT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS A COLD FRONT
MOVES THROUGH. A WARM FRONT WILL BRING WARM WEATHER BACK TO NORTH
CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA
DURING SUNDAY. THE HIGH TEMPERATURES ARE EXPECTED TO RETURN TO
THE 90S SUNDAY THROUGH TUESDAY.

A WEAK LOW OVER WISCONSIN WILL MOVE EAST INTO MICHIGAN BY THIS
EVENING. A COLD FRONT WILL FROM THE LOW TO SOUTHWEST IOWA AT 07
UTC WILL MOVE SOUTH THROUGH ILLINOIS TODAY AND TO THE OHIO VALLEY.
TO GET THE FORECAST MOVEMENT OF THESE FEATURES...WE USED THE NAM
40 KILOMETER MODEL AND GFS 40 KILOMETER MODEL. THE FRONT WILL
PROVIDE LIFT FOR ISOLATED TO SCATTERED THUNDERSTORMS TODAY. THE
FORECAST SOUNDINGS SHOW A CAPE OF 2900 J/KG THIS LATE MORNING.
THE LIFTED CONDENSATION LEVEL AND THE LEVEL OF FREE CONVECTION ARE
VERY CLOSE IN THE FORECAST SOUNDING. ONCE LIFTED THE BUOYANT AIR
PARCEL IS EXPECTED HAVE A LOT OF BUOYANT ENERGY. THIS IS ONE
INGREDIENT FOR THUNDERSTORMS. WE WILL LEAVE A CHANCE OF
THUNDERSTORMS FOR TODAY BASED ON THE THE INSTABILITY JUST DESCRIBED
AND THE FRONT MOVING THROUGH.

A HIGH WILL MOVE OVER WISCONSIN AND ILLINOIS SATURDAY. WE EXPECT
THE HIGH TEMPERATURE TO BE IN THE MIDDLE 80S AND DRY WEATHER. ON
SUNDAY WE EXPECT WARM AIR TO RETURN TO ILLINOIS. A STRONG WARM
FRONT MAY MOVE ACROSS THE NORTHERN ILLINOIS AND NORTHWEST INDIANA.
BY 18 UTC THE GFS MODEL IS FORECASTING A LARGE EQUIVALENT
POTENTIAL TEMPERATURE GRADIENT AND A 30 KNOT JET STREAK AT 925 MB
OVER NORTHWEST ILLINOIS. THERE MAY BE ENOUGH CONVERGENCE WITH THE
JET AND SURFACE FRONT TO SUPPORT THUNDERSTORMS. WE WILL RAISE THE
POPS FOR A CHANCE OF THUNDERSTORMS FOR SUNDAY. FOR TEMPERATURES...
WE WILL FORECAST A LITTLE LOWER THAN MOS GUIDANCE FOR MONDAY AND
TUESDAY. WE EXPECT SOME CLOUDINESS IN THE AREA. BUT THE FORECAST
IS FOR HIGH TEMPERATURES IN THE MIDDLE 90S FOR MONDAY.

BEYOND TUESDAY WE HAVE MADE LITTLE CHANGES IN THE FORECAST.

&&

.AVIATION...
140 AM CDT

06Z TAFORS...WEAK LOW PRESSURE HAD DRIFTED NORTHEASTWARD TO E
CENTRAL WI OVER THE LAST FEW HOURS LIFTING THE BOUNDARY THAT LAID
ACROSS FAR NORTHERN IL INTO NW IN THU EVENING NORTHWARD. SURFACE
FLOW...WHAT LITTLE THERE IS...HAS BACKED TO SW OR S AND WITH 925MB
WINDS PER VAD AND PROFILER DISPLAYS ALSO SHOWING BACKING TO W AND
SW ACROSS NORTHERN IL. A FEW SHOWERS AND THUNDERSHOWERS HAVE BEEN
PERSISTING IN EAST CENTRAL IA WHERE MAX INSTABILITY LOCATED WITH
TEMPS IN THE MID 70S AND DEW POINTS IN THE LOWER 70S...AND WHERE
WEAK CONVERGENCE OCCURRING AHEAD OF A NE- SW COOL FRONT ACROSS IA
AS WELL AS UVV AS A SHORT WAVE TROF DROPS SE ACROSS IA.

GIVEN WEAKNESS OF LOW LEVEL CONVERGENCE AS THE COOL FRONT DROPS
INTO NORTHERN IL THIS MORNING AS WELL AS THE WEAK MID LEVEL
UVV...FEEL THAT ANY SHOWERS OR THUNDERSHOWERS WILL BE ISOLATED OR
WIDELY SCATTERED WITH LOW PROBABILITY OF OCCURRENCE AT A TERMINAL
SO HAVE MAINTAINED IDEA OF VCTS.

BY 18Z THE WEAK SURFACE LOW PROGGED TO BE IN S CENTRAL LOWER MI
WITH THE COOL FRONT EXTENDING SW ACROSS N CENTRAL IN TO W CENTRAL
IL WITH LOW LEVELS DRYING AS HI PRESSURE CURRENTLY OVER THE
NORTHERN PLAINS BUILDS INTO THE UPPER MIDWEST.

TRS

&&

.MARINE...
215 AM CDT

HIGH PRESSURE CURRENTLY OVER THE NORTHERN PLAINS WILL GRADUALLY
MOVE E ACROSS THE UPPER MIDWEST AND BE OVER THE WESTERN GREAT
LAKES SAT AND THE CENTRAL GREAT LAKES SUN KEEPING WINDS LIGHT ON
LAKE MI. BY MON MORNING THE HIGH MOVES OVER THE UPPER OH VALLEY
WITH A LOW IN THE CENTRAL PLAINS RESULTING A GRADUALLY INCREASING
RETURN S AND SW FLOW.

TRS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 1, 3:45 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
445 AM CDT FRI AUG 1 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
020945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
445 AM CDT FRI AUG 1 2008 /545 AM EDT FRI AUG 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

 SCATTERED TO ISOLATED THUNDERSTORMS WITH SMALL HAIL...STRONG
 GUSTS OF WIND AND BRIEF HEAVY RAINFALL.

 AREAS AFFECTED AND TIMING:

 SCATTERED THUNDERSTORMS MAY OCCUR ACROSS MOST OF THE NORTH
 CENTRAL ILLINOIS AND NORTHEAST ILLINOIS THIS MORNING. THEN
 SCATTERED THUNDERSTORMS MAY OCCUR IN NORTHEAST ILLINOIS AND
 NORTHWEST INDIANA THIS AFTERNOON.

  DISCUSSION:

  A COLD FRONT WILL MOVE SOUTH FROM WISCONSIN AND IOWA THIS
  MORNING TO SOUTHERN ILLINOIS...SOUTHERN INDIANA AND SOUTHERN
  MISSOURI BY THIS EVENING. SHOWERS AND THUNDERSTORMS MAY OCCUR
  ALONG THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY NIGHT. A SLOW MOVING SURFACE LOW WILL BE MOVING ACROSS
THE UPPER MISSISSIPPI VALLEY AND THE GREAT LAKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ALERT FOR SEVERE WEATHER TODAY. LISTEN TO NOAA
WEATHER RADIO OR LOCAL MEDIA FOR UPDATES AND POSSIBLE WARNINGS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-020945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
445 AM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY NIGHT. A SLOW MOVING SURFACE LOW WILL BE MOVING ACROSS
THE UPPER MISSISSIPPI VALLEY AND THE GREAT LAKES.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-020945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
445 AM CDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY NIGHT. A SLOW MOVING SURFACE LOW WILL BE MOVING ACROSS
THE UPPER MISSISSIPPI VALLEY AND THE GREAT LAKES.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, Aug 1, 5:18 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
618 AM CDT FRI AUG 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             ELGIN                   42.04N 88.29W
08/01/2008  E0.50 INCH       KANE               IL   AIRPLANE PILOT

            AT US 20 AND RANDALL RD.

&&

ACS

The radar

The Chicago radar (KLOT), 49 km away, was scanning. The volume nearest the first event began at 11:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Kane

When
August 1, 5:19 AM CST
Where
Kane County, 1.92 mi WNW of South Elgin
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.010, -88.315

A large tree was blown down near Crispin Drive and Mclean Boulevard.

Thunderstorm Wind, Kane

When
August 1, 5:20 AM CST
Where
Kane County, 1.8 mi NE of Gilberts
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.045, -88.341

A 12 to 18 inch diameter tree was blown down near Randall Road and Almora Terrace.

Flood, Kane

When
August 1, 6:00 AM CST to 8:00 AM CST
Where
Kane County, 2.02 mi WNW of Elgin to 1.93 mi WNW of Elgin
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.046, -88.313

Street flooding was reported curb to curb at Demmond and Mclean Boulevard. Rainfall of 2.04 inches was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131728, 131729, 131727.